North Dakota, 2010

Hail in North Dakota, May 24, 2010

May 24, 2010 · NWS BIS · 1 event in 1 county or zone

A surface warm front lifting slowly north into southern North Dakota, combined with a waning low level jet and steepening mid level lapse rates, contributed to the development of scattered thunderstorms from the mid morning into the early afternoon across south central North Dakota. Thunderstorm activity was confined to east of the Missouri River and around the James River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface warm front lifting slowly north into southern North Dakota, combined with a waning low level jet and steepening mid level lapse rates, contributed to the development of scattered thunderstorms from the mid morning into the early afternoon across south central North Dakota. Thunderstorm activity was confined to east of the Missouri River and around the James River Valley. One report of large hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 24, 3:24 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, May 24, 3:24 AM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT MON MAY 24 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
A STRONG LOW PRESSURE SYSTEM LIFTING NORTH THROUGH THE REGION WILL
BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA
TODAY AND TONIGHT...ALONG WITH GUSTY WINDS TODAY THROUGH TUESDAY.

SURFACE WARM FRONT LIFTING NORTH THROUGH SOUTH DAKOTA COMBINED WITH
A NOCTURNAL LOW LEVEL JET AND MOISTENING/DESTABILIZING MID LEVEL
AIRMASS HAS GENERATED A LARGE AREA OF THUNDERSTORMS LIFTING NORTH
ACROSS THE DAKOTAS. BEST INSTABILITY PARAMETERS ARRIVE 9-12Z ACROSS
THE SOUTHERN THIRD AND COULD CONTRIBUTE TO A FEW STRONG TO SEVERE
STORMS YET THIS MORNING.

THE FOCUS FOR TODAY AND TONIGHT WILL THEN BE THE REDEVELOPMENT OF
SHOWERS AND THUNDERSTORMS LATER ON AS A STRONG MID LEVEL LOW LIFTS
NORTH INTO THE LOCAL AREA. AT THIS TIME LATEST MODEL DATA SUGGESTS
MY SOUTHEASTERN COUNTIES HAVE THE BEST POTENTIAL TO SEE SEVERE
THUNDERSTORMS. ELSEWHERE WE LOOK TO REMAIN CAPPED OR STABLE...BUT
CANNOT RULE OUT A FEW STRONGER ELEVATED STORMS ACROSS MY CENTRAL AND
NORTHEAST. WILL CONTINUE THE FLASH FLOOD WATCH EAST DUE TO THE
RECENT RAINFALL ACROSS THE JAMES RIVER VALLEY AND POINTS NORTH...AND
ALSO SINCE THIS AREA WILL LIKELY SEE SOME HEAVY DOWNPOURS THROUGH
THIS EVENING. PRIMARY SEVERE WEATHER THREATS WITH ANY STORMS WILL BE
LARGE HAIL AND STRONG WINDS...AS WELL AS POSSIBLE TORNADOES ALONG
AND BEHIND THE WARM FRONT SOUTH CENTRAL AND SOUTHEAST WHERE A STRONG
VEERING PROFILE EXISTS. AGAIN...BEST INSTABILITY PARAMETERS LOOK TO
BE CONFINED TO MY SOUTHEAST WHERE THE BEST CAPE WILL BE AND WHERE A
STRONG LOW LEVEL JET DEVELOPS 21-03Z.

LINGERING SHOWERS WEST ON TUESDAY SHOULD DIMINISH BY TUESDAY NIGHT
AS THE MID LEVEL LOW CONTINUES TO PUSH NORTH INTO CANADA.

AHEAD OF THE SURFACE LOW TODAY...STRONG NORTHEAST WINDS DEVELOP WEST
AND NORTH WITH THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 40 MPH THIS
AFTERNOON AND TONIGHT. MY WEST CENTRAL...NORTHWEST...AND NORTH
CENTRAL HAVE THE BEST PROBABILITY OF REALIZING THESE STRONGER WINDS
SO HAVE ISSUED A WIND ADVISORY HERE. ON TUESDAY STRONG SOUTHWESTERLY
WINDS DEVELOP ACROSS THE ENTIRE REGION AS SURFACE LOW PRESSURE LIFTS
NORTH INTO CANADA. UNIDIRECTIONAL WINDS THROUGH THE ATMOSPHERE WITH
STRONG MIXING MAY BE ABLE TO GENERATE CLOSE TO 50KTS AT THE SURFACE.
THUS HAVE ISSUED A HIGH WIND WATCH FOR ALL BUT MY SOUTHEASTERN
COUNTIES TUESDAY MORNING INTO EARLY TUESDAY EVENING.

UPPER LEVEL RIDGING FOR WEDNESDAY WITH THE RIDGE AXIS MOVING ACROSS
THE CENTRAL DAKOTAS WED NIGHT. THE POSITION OF THE RIDGE MAY ALLOW
SOME WEAK ENERGY ON THE BACK SIDE OF THE RIDGE TO TRIGGER SOME
THUNDERSTORMS WEST WED NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY
H5 RIDGING AMPLIFIES THROUGH THE PLAINS WHILE A LARGE TROUGH OVER
THE WEST DEEPENS. THE TROUGH ONLY ADVANCES SLOWLY EAST AS THE LARGE
LOW SLIDING DOWN THE EAST COAST ACTS TO BLOCK THE FLOW. THE TROUGH
DOES BEGIN AFFECTING THE FORECAST AREA BY THE MEMORIAL DAY WEEKEND
WITH INCREASING THUNDERSTORM CHANCES.

THIS SHOULD KEEP MOST OF THE ARE DRY THURSDAY AND FRIDAY...FOLLOWED
BY THE STORM CHANCES. THE EXCEPTION WOULD BE RIDGE RUNNER WAVES THAT
COULD SPARK ISOLATED STORMS EVEN BEFORE THE WEEKEND.

TEMPERATURES SHOULD TREND WARMER WITH BOTH DAYTIME HIGHS AND
NIGHTTIME LOWS 5 TO 10 DEGREES ABOVE NORMAL UNDER THE RIDGING.

&&

.AVIATION...CONVECTION FIRED OVERNIGHT AHEAD OF A WARM FRONT THROUGH
SOUTH DAKOTA...AND MOVED NORTH. UNSTABLE AIR...AN INCREASING LOW
LEVEL JET...AND WAVES OF DISTURBANCES IN THE MID LEVELS OF THE
ATMOSPHERE...WILL KEEP THUNDERSTORM CHANCES THROUGH THE DAY AND INTO
THE NIGHT ALL TAFS. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND
HIGH WIND. VERY HEAVY RAIN IS ALSO EXPECTED WITH THE STRONGER
STORMS. ROTATING SUPERCELL STORMS ARE POSSIBLE...AND THERE IS A RISK
OF TORNADOES WITH THEM. CIGS AND VSBYS WILL BE REDUCED TO MVFR AND
POSSIBLY IFR IN AND NEAR THE STRONGER STORMS.

IF FLIGHTS ARE PLANNED FOR TODAY OR TONIGHT...KEEP A HIGH LEVEL OF
SITUATIONAL AWARENESS ON THE STORM POTENTIAL.

&&

.HYDROLOGY...EXPECTED RAINFALL AMOUNTS MAY APPROACH THREE HOUR
FLASH FLOOD GUIDANCE ACROSS THE JAMES RIVER VALLEY TODAY.
ALTHOUGH THE HEAVIEST RAINFALL FROM THIS SYSTEM MAY BE ACROSS THE
WEST..IT IS NOT EXPECTED TO REACH THE FLASH FLOOD GUIDANCE THERE.
ALSO THE JAMES RIVER VALLEY HAD OVER INCH OF PRECIPITATION LATE
SATURDAY NIGHT...SO SOILS MAY BE A BIT SATURATED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001>005-009>013-017>023-031>036-040>046.

WIND ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 1 AM
CDT /MIDNIGHT MDT/ TUESDAY FOR NDZ018-031>033.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT TUESDAY FOR
NDZ001>004-009>012-017.

FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE
TONIGHT FOR NDZ005-013-023-025-036-037-047-048-050-051.

&&

SHORT TERM/HYDROLOGY...NH
LONG TERM/AVIATION...JPM
Hazardous weather outlook, May 24, 3:51 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT MON MAY 24 2010

NDZ001>004-009>012-017>022-031>035-040>046-251000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
451 AM CDT MON MAY 24 2010 /351 AM MDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST.
ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS
AFTERNOON AND EVENING.

STRONG WINDS AHEAD OF SURFACE LOW PRESSURE WILL DEVELOP WEST AND
NORTH CENTRAL THIS AFTERNOON WITH GUSTS TO NEAR 45 MPH POSSIBLE.
SEE WWW.WEATHER.GOV FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW
PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60
MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST
AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY.

THERE IS SLIGHT CHANCE FOR THUNDERSTORMS WEST AND SOUTH WEDNESDAY
NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FAR
NORTHWEST AND NORTH CENTRAL THURSDAY NIGHT INTO FRIDAY.

A BETTER CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND
SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED
THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NDZ005-013-023-025-036-037-047-048-050-051-251000-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
451 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST.
ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS
AFTERNOON AND EVENING.

THERE IS POTENTIAL FOR VERY HEAVY RAIN WITH THIS SYSTEM ACROSS
CENTRAL NORTH DAKOTA. BE PREPARED FOR HEAVY RAINS THAT MAY CAUSE
FLASH FLOODING...AND FLOODING OF LOW LYING AREAS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW
PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60
MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST
AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY.

A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY.
MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT
FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
HOWEVER...THE UNCERTAINTY REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kidder

When
May 24, 9:30 AM CST to 9:37 AM CST
Where
Kidder County, 5.19 mi SSW of Lake Williams
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.060, -99.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226707.